Kentucky, 2016

Flash Flood and Flooding in Kentucky, July 29, 2016

July 29, 2016 · NWS PAH · 3 events in 2 counties and zones

Complexes of thunderstorms formed south of a stationary front that was located over the Lower Ohio Valley. One complex of storms produced widespread flash flooding of roads in Todd County in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Complexes of thunderstorms formed south of a stationary front that was located over the Lower Ohio Valley. One complex of storms produced widespread flash flooding of roads in Todd County in the morning. Another storm complex flooded roads in Calloway County in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 1:24 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 29, 1:24 AM CST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
224 AM CDT FRI JUL 29 2016

.SHORT TERM...(Today through Sunday night)
Issued at 210 AM CDT Fri Jul 29 2016

As a surface trof of lower pressure works across the lower Ohio
valley today, it will help focus updrafts in high CAPE, diurnally
charged/souped environ, for scattered showers/thunderstorms with
locally heavy rains possible, and a marginal risk of svr storms.

By the weekend, H5 heights start to ease back up, with surface
high pressure over the Great Lakes. However, overall height falls
further up the Ohio Valley, and height rises in the High Plains,
means the teleconnected flow pattern will be nwlys aloft across
the mid Mississippi valley, which will be an enabling flow for
initiating mainly diurnal shower/storm activity. Highest pops will
be around the rim of the high pressure, ie across our south and
west, tapering to lowest pops north and east, closer to the
surface High.

Seasonal late July temps will finish out the weekend/month.

.LONG TERM...(Monday through Thursday)
Issued at 210 AM CDT Fri Jul 29 2016

A warmup to more extreme heat/humidity is anticipated next work
week as the Height falls over the mid and upper Ohio valley shift
eastward, with ridging High Plains heights working their way
across the middle and upper Mississippi valley. The net result for
us will thus be a building of heat/humidity with apparent temps
reaching or exceeding triple digits on the daily.

Accompanying the extreme heat/humidity, will be daily storm
chances, esp during the charged diurnal hours of the pm-evening.
Monday will be particularly wet, with good coverage of
showers/storms along a warm sector developing/lifting across the
area in response to surface Low pressure taking shape in the
Plains states. Daily storm chances continue unabated for the
remainder of the week, with high PW's offering locally heavy rain
potential with any time storms.

&&

.AVIATION...
Issued at 210 AM CDT Fri Jul 29 2016

After the pre dawn patchy fog/low cigs (developing) restrictions,
anticipate daylight improvement with return to VFR conditions
eventually. However, daily storm chances will enhance during the
peak heating hours, with vicinity storms carrying associated
potential restrictions thru the evening hours.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jul 29, 2:36 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
336 AM CDT FRI JUL 29 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
336 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY
DOWNPOURS. ISOLATED STRONGER STORMS MAY PRODUCE DAMAGING WIND OR
HAIL...WITH A MARGINAL RISK OF SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE DAILY WITH LOCALLY HEAVY RAINFALL
THE PRIMARY HAZARD.

THE HEAT INDEX WILL AGAIN REACH OR EXCEED TRIPLE DIGITS DAILY,
BEGINNING MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAINFALL AND FLOODING ARE APPRECIATED.

The radar

The Ft Campbell radar (KHPX), 22 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Todd

When
July 29, 7:30 AM CST to 9:30 AM CST
Where
Todd County, Allegre to 4 mi E of Clifty
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.930, -87.220

The county 911 dispatch center reported 70 percent of county and state roads were flooded in northern Todd County. Nearly half of those roads were impassable. Debris was strewn on some roads. Four feet of water got inside a garage near Sharon Grove.

Flood, Todd

When
July 29, 4:45 PM CST to 6:20 PM CST
Where
Todd County, 2 mi N of Elkton to 2 mi W of Elkton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.849, -87.150

Several streets were flooded, including Route 102.

Flood, Calloway

When
July 29, 6:45 PM CST to 9:30 PM CST
Where
Calloway County, 5 mi W of Hazel to 5 mi N of Lynn Grove
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.500, -88.410

Numerous roads were flooded, especially in areas west of Murray. Four miles west of Hazel, a car was stranded in high water. A trained spotter in Murray reported 2.6 inches of rain in three hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646931, 646935, 646942.